NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, September 19, 2014
Dizzy Spells, Lightheaded
I have recently had two general anesthetics in a matter of six weeks. After the first operation my blood pressure was quite low and took some time to get back to normal. I do not suffer from low blood pressure. In the week that followed I was having dizzyspells, but they seemed to ease. Following the second opperation I am continually having dizzy spells and feel really light in the head at all times. I made a visit to my local GP and was told that the anesthetic has affected my brain and is causing anxiety which is causing my symptons. He mentioned that older people can have a really bad time with this. I`m a bit puzzled with this outcome as I`m only forty years young. Any feed back would be great.
When patients present with symptoms that are difficult to diagnose, it is tempting to pin the blame on a recent anesthetic. Please keep in mind that around forty million Americans every year have surgical or medical procedures, most of these requiring some form of anesthesia, and most people recover fully from the effects of the anesthesia. If not, we would be hearing a lot more from people with your kinds of symptoms. It is true that in the elderly (and you most certainly do not qualify for that age group) prolonged effects on cognition may be seen in around 10-15% of people, for longer than 3 months.
The effects you describe - low blood pressure, dizziness, are not part of this syndrome. Even if general anesthesia does produce prolonged effects on the brain we do not have any tests available to confirm - it is really a diagnosis of exclusion, and therefore important that you be assessed fully for some other cause of your current problems.
What sort of surgery did you have? Could the surgery, or the condition that prompted the surgery be responsible? What about medications? Or an entirely unrelated condition? There are many different causes for dizziness, and this is the line of investigation that your doctors could begin to pursue if you do not show improvement.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University